Hail, Buffalo
- When
- August 28, 1:30 PM CST
- Where
- Buffalo County, Miller
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.930, -99.380
Mainly between 1230 and 430 PM CDT on this Sunday, several strong to marginally severe elevated multicell storms passed through western portions of South Central Nebraska, primarily affecting parts of Sherman, Buffalo, Phelps, Kearney and eastern Dawson Counties. The only severe-criteria report consisted of hail up to half dollar size in northeast Phelps County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 1230 and 430 PM CDT on this Sunday, several strong to marginally severe elevated multicell storms passed through western portions of South Central Nebraska, primarily affecting parts of Sherman, Buffalo, Phelps, Kearney and eastern Dawson Counties. The only severe-criteria report consisted of hail up to half dollar size in northeast Phelps County.
These storms were focused along the western periphery of a larger area of light showers that affected much of South Central Nebraska through the day. In the mid levels, pronounced northwest flow was in place over the area, between an expansive ridge centered near the Four Corners region, and a vigorous shortwave diving south across western Iowa. While much of South Central Nebraska remained stabilized by plentiful cloud cover and light rain, storms along the western edge of the precipitation shield were able to strengthen as weak to modest warm air advection evident at 850 millibars helped maintain elevated CAPE values around 2000 J/kg, in the presence of around 40 knots of deep layer vertical wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 28, 12:33 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 133 PM CDT SUN AUG 28 2011 .UPDATE...ALTHOUGH MOST OF THE THUNDERSTORM ACTIVITY FROM EARLIER TODAY HAS FIZZLED INTO A BAND OF LIGHT SHOWERS...ONE STRONG TO NEARLY SEVERE STORM CONTINUES TRACKING SOUTHEAST INTO BUFFALO COUNTY AS OF 18Z. ANTICIPATE THIS STORM...OR NEW ONES DEVELOPING NEAR IT...TO CONTINUE DROPPING SOUTH/SOUTHEAST OVER THE NEXT FEW HOURS...POTENTIALLY BECOMING SEVERE. JURY IS DEFINITELY OUT ON HOW MUCH THUNDERSTORM DEVELOPMENT CAN GET GOING NORTH OF THE I-80 CORRIDOR YET THIS AFTERNOON...AND ESPECIALLY THIS EVENING...AND POPS FOR THIS EVENING/TONIGHT HAVE BEEN CUT OUT/LOWERED ACROSS MUCH OF THE CWA. TEMP WISE...SENT ONE FINAL UPDATE TO HIGHS THIS AFTERNOON...DROPPING A FEW MORE DEGREES IN MANY AREAS THANKS TO EXTENSIVE CLOUD COVER. STILL THINK ENOUGH SUN COULD BREAK OUT BY MID-LATE AFTERNOON TO RESULT IN SOME RECOVERY...BUT ALL IN ALL EXPECT HIGHS TO FALL AT LEAST 5-8 DEGREES SHORT OF ORIGINAL FORECAST FROM THIS MORNING ACROSS MUCH OF THE CENTRAL/NORTHERN CWA...WHILE IN KS ZONES TEMPS HAVE ALREADY APPROACHED HIGHS AHEAD OF OUTFLOW WORKING INTO THE AREA...AND WILL LIKELY SOON STEADY OR SLOWLY FALL. && .AVIATION...18Z KGRI TAF. VERY TRICKY FORECAST FOR THE NEXT 24 HOURS...WITH PLENTY OF MIXED SIGNALS REGARDING VISIBILITY AND CEILING TRENDS. FOR NOW OPTED TO FOLLOW CONSENSUS OF VARIOUS SOLUTIONS. THIS PLACES BEST CHANCES OF SHOWERS/GENERALLY WEAK THUNDERSTORMS DURING THE NEXT FEW HOURS THIS AFTERNOON AND HAVE THIS COVERED IN A TEMPO GROUP. OTHERWISE...PREVAILING BREEZES WILL GRADUALLY TRANSITION TO A NORTHERLY DIRECTION AS A WEAK COLD FRONT WORKS THROUGH THE AREA. OVERNIGHT...MVFR STRATUS AND AT LEAST LIGHT FOG DEVELOPMENT APPEARS POSSIBLE...AND HAVE TAKEN A STAB WITH PREVAILING GROUPS FOR NOW. CERTAINLY CONFIDENCE IS QUITE LOW IN THESE DETAILS AS CEILING OVERNIGHT COULD FAIL TO DEVELOP...OR COULD END UP A BIT HIGHER OR LOWER. IF LOWER STRATUS DOES FORM...IT COULD BE TOUGH TO SCATTER OUT IN THE MORNING. && .PREV DISCUSSION... /ISSUED 954 AM CDT SUN AUG 28 2011/ UPDATE...NEEDLESS TO SAY...THE MAJORITY OF SHORT TERM MODELS HAVE NOT HANDLED THE PROGRESSION OF THUNDERSTORMS SOUTHWARD TOWARD THE CWA OUT OF NORTH CENTRAL NEBRASKA THIS MORNING...AS THIS ACTIVITY IS TIED TO THE SOUTHWEST FLANKS OF A WELL-DEFINED MID LEVEL SHORTWAVE DIVING SOUTHEAST THROUGH THE NE/IA/SD/MN BORDER REGION. SEE NO REASON WHY STORMS WON/T CONTINUE DROPPING SOUTHEAST INTO AREAS MAINLY NORTH OF I-80 THIS MORNING...ALTHOUGH QUESTIONS STILL REMAIN AS TO HOW WIDESPREAD COVERAGE WILL BE THIS AFTERNOON. ALTHOUGH THE LOW LEVELS ARE CAPPED...LATEST RUC MESO-ANALYSIS AND 12Z NAM INDICATE MUCAPE IN THE H85-H7 LAYER IS AT LEAST INTO THE 15000-2000 J/KG RANGE...AND 0-6KM DEEP LAYER BULK SHEAR IS AT LEAST 35-40 KNOTS. AS A RESULT...AT LEAST A FEW STRONG TO SEVERE STORMS LOOK LIKE A DECENT BET SOMETIME DURING THE COURSE OF THE DAY INTO THIS EVENING AS FORCING FROM THE PASSING SHORTWAVE AND ITS ASSOCIATED LOW LEVEL COLD FRONT MOVE THROUGH. RAISED POPS THROUGH EARLY THIS AFTERNOON CONSIDERABLY ACROSS THE NORTHERN HALF OF THE CWA...AND FUTURE ADJUSTMENTS ARE LIKELY. OTHERWISE...NORMALLY HATE MESSING WITH AFTERNOON HIGH TEMPERATURES SO EARLY IN THE DAY...BUT GIVEN UPSTREAM STORMS AND CONSIDERABLE CLOUD COVER...SHAVED AT LEAST 2-4 DEGREES OFF PREVIOUS FORECAST HIGHS MOST AREAS...ALTHOUGH MIGHT END UP REGRETTING THIS IN SOUTHWESTERN COUNTIES IF THEY CAN MAINTAIN CONSIDERABLE SUNSHINE. NO OTHER NOTABLE CHANGES MADE AT THIS TIME. PREV DISCUSSION... /ISSUED 437 AM CDT SUN AUG 28 2011/ DISCUSSION...AN UPPER LEVEL PERTURBATION PUSHING INTO NORTH CENTRAL SOUTH DAKOTA EARLY THIS MORNING WILL RAPIDLY TRACK SOUTH SOUTHEASTWARD THROUGH THE MORNING HOURS...WITH ITS MAIN FOCUS EXPECTED TO BE JUST TO THE EAST OF THE LOCAL AREA. EVEN SO...EXPECT AN ISOLATED SHOWER OR THUNDERSTORMS TO BE POSSIBLE ALONG THE EXTREME NORTHEASTERN FRINGES OF SOUTH CENTRAL NEBRASKA THROUGH THE MORNING HOURS...WITH A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS THE ENTIRE FORECAST AREA...AS THE ASSOCIATED COLD FRONT PUSHES SOUTHWARD ACROSS THE REGION. FOR THIS MORNING...ALREADY SEEING SOME PATCHY FOG DEVELOPMENT ACROSS SOUTH CENTRAL NEBRASKA AS LIGHT SOUTHEASTERLY WINDS HAVE ADVECTED ADDITIONAL LOW LEVEL MOISTURE ACROSS THE REGION AND CLEAR SKIES HAVE ALLOWED FOR TEMPERATURES TO FALL TO NEAR THE DEW POINT READINGS. WHILE WIDESPREAD DENSE FOG IS NOT ANTICIPATED...DO EXPECT AT LEAST SOME PATCHY DENSE FOG DEVELOPMENT IN SPOTS...AND WILL CORRESPONDINGLY GIVE A MENTION OF THIS IN HWO. WITH OTHERWISE MOSTLY CLOUD FREE SKIES EXPECTED FOR THIS MORNING...EXPECT ANY FOG THAT DEVELOPS TO DISSIPATE BY MID MORNING...WITH THE AFOREMENTIONED COLD FRONT EXPECTED TO BE THE MAIN FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON. FOR THIS AFTERNOON...EXPECT SUFFICIENT INSTABILITY TO BUILD ACROSS THE REGION WITH BULK SHEAR VALUES OF 30 TO 40 KTS...COMBINING TO SUPPORT THE DEVELOPMENT OF SOME POTENTIALLY STRONG THUNDERSTORMS ACROSS THE REGION. THE MAIN INHIBITOR WILL BE STRONG CAP IN LOW LEVELS AND CORRESPONDINGLY HIGH CONVECTIVE TEMPERATURES FOR THIS AFTERNOON...BUT FAVORABLE FORCING FROM THE EXPECTED COLD FRONT PUSHING SOUTHWARD ACROSS THE AREA DURING THE AFTERNOON HOURS SHOULD HELP TRIGGER SOME ACTIVITY...AND KEPT CHANCE POPS GOING FOR THE MAJORITY OF THE FORECAST AREA...ESPECIALLY AS WE GET INTO THE LATE AFTERNOON AND EARLY EVENING HOURS. AS THIS FRONT PUSHES SOUTHWARD OVERNIGHT...EXPECT PRECIPITATION CHANCES TO DWINDLE...AND FOR A FAIRLY PLEASANT MONDAY ACROSS THE REGION WITH TEMPERATURES FALLING TO NEAR OR BELOW SEASONAL NORMALS FOR THIS TIME OF YEAR. AS THE UPPER LEVEL FLOW BECOMES MORE ZONAL ACROSS THE PLAINS ON MONDAY...EXPECT THE CHANCE FOR SOME CONVECTION ACROSS THE HIGH PLAINS TO MAKE ITS WAY EASTWARD AND ACROSS THE LOCAL FORECAST AREA LATE MONDAY EVENING INTO EARLY TUESDAY. THIS MORE ZONAL FLOW PATTERN WITH SEASONABLE TEMPERATURES IS EXPECTED TO BE RELATIVELY SHORT LIVED...HOWEVER...AS HIGH PRESSURE WILL AMPLIFY ACROSS THE PLAINS OVER THE MIDDLE PORTION OF THE WEEK...WITH PRECIPITATION CHANCES DIMINISHING SIGNIFICANTLY AND AFTERNOON TEMPERATURES EXPECTED TO RISE TO ABOUT 10 DEGREES ABOVE SEASONAL NORMALS FOR THIS TIME OF YEAR BOTH WEDNESDAY AND THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE/AVIATION...PFANNKUCH PREV DISCUSSION...ROSSI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 941 AM CDT SUN AUG 28 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 941 AM CDT SUN AUG 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THROUGH THIS EVENING...A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...AS STORM ACTIVITY WORKS ACROSS THE AREA FROM NORTH TO SOUTH. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE HAIL TO AROUND THE SIZE OF QUARTERS...AND WIND GUSTS TO AROUND 60 MPH. MOST STORMS SHOULD BE OUT OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS MONDAY EVENING INTO TUESDAY...AND AGAIN THURSDAY NIGHT INTO FRIDAY. A FEW OF THE STORMS MONDAY EVENING INTO TUESDAY MAY BE ON THE STRONG SIDE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF THE OUTLOOK AREA THROUGH THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1003 AM CDT SUN AUG 28 2011
NEZ039-040-046-047-281545-
GREELEY NE-HOWARD NE-SHERMAN NE-VALLEY NE-
1003 AM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALLEY...NORTHEASTERN
SHERMAN...NORTHWESTERN HOWARD AND GREELEY COUNTIES UNTIL 1045 AM
CDT...
AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ERICSON TO ORD...AND
MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO AROUND 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
NORTH LOUP...
SPALDING...
SCOTIA...
GREELEY...
COTESFIELD...
ELBA...
WOLBACH...
FARWELL...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4167 9828 4145 9829 4119 9866 4167 9905
4175 9895 4175 9836
TIME...MOT...LOC 1502Z 333DEG 35KT 4182 9864 4164 9890
PFANNKUCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 PM CDT SUN AUG 28 2011
NEZ046-060-061-281815-
BUFFALO NE-DAWSON NE-SHERMAN NE-
1240 PM CDT SUN AUG 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
NORTHEASTERN DAWSON AND BUFFALO COUNTIES UNTIL 115 PM CDT...
AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MASON CITY...OR 32 MILES
NORTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SUMNER...
MILLER...
PLEASANTON...
AMHERST...
POOLE...
RIVERDALE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4105 9922 4117 9920 4081 9873 4074 9941
4105 9964
TIME...MOT...LOC 1740Z 316DEG 33KT 4111 9933
WESELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 118 PM CDT SUN AUG 28 2011 NEZ061-281845- BUFFALO NE- 118 PM CDT SUN AUG 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BUFFALO COUNTY UNTIL 145 PM CDT... AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AMHERST...OR 11 MILES NORTHWEST OF KEARNEY...MOVING SOUTH AT 35 MPH. PEA TO DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEARNEY... RIVERDALE... ODESSA... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 261 AND 279. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4105 9908 4065 9895 4067 9932 4105 9941 TIME...MOT...LOC 1817Z 343DEG 32KT 4080 9918 WESELY
The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344336, 344338, 344339.